Dr. Roach: Compression stockings to the rescue
Dear Dr. Roach: My 86-year-old mother has swollen ankles. Usually, her ankles will swell only in the summertime, but this year they have not deflated. A blood test this year indicated that she had low sodium, so her cardiologist told her to reduce her water/fluid intake and increase her salt intake (by drinking V-8 juice).
She is on three blood pressure medications: losartan, carvedilol and amlodipine. She has not gotten advice from her cardiologist nor her primary care physician what to do about her swollen ankles other than elevate them daily. She often feels fatigued. An echocardiogram this year did not find anything unusual. At least one of her blood pressure medications is a diuretic.
What should she do? I don’t want her to get dehydrated by reducing liquids (I don’t think she drinks more than a few cups of liquids during the day right now), yet water is retained in her ankles. Please share some possible steps to take in this situation.
Dear E.M.: Many of my patients fear that leg swelling means something is seriously wrong. Swollen ankles can sometimes be the sign of a serious illness, such as in the case of heart failure, kidney disease or liver disease. However, most people in their 80s have some degree of venous insufficiency, which means that the valves in the veins have failed over time, leading to dilated veins, which in turn lead to fluid getting into the soft tissues and being pulled down by gravity, such as down to the feel and ankles. Worse, your mother is taking a medication, amlodipine, that reliably makes swelling worse, even while it’s a very effective blood pressure medicine. It causes swelling due to its effect on dilating blood vessels, which is how it lowers blood pressure, not by causing harm to the liver, kidney or heart.
I often see diuretics prescribed to reduce leg swelling, but they are not very effective. Similarly, reducing fluid intake won’t help her ankles and isn’t good for her, so she shouldn’t do that either.
In addition to the leg elevation (three times per day, 15-20 minutes, with the feet above the heart), the most effective treatment is a pair of compression stockings. These need to be properly sized. Many people complain of how tight they are, but after they work and the legs get skinnier, the stockings are much more comfortable. Getting them on can be a problem. After my last column on compression stockings, many readers told me of their success using a donning aid, which can be purchased at your local pharmacy or surgical supply store. This device assists a person in putting these stockings on.
Dear Dr. Roach: I love the taste of salt, but I know it is bad for me due to my high blood pressure, so I switched to a salt substitute containing potassium chloride. What are the pros and cons of switching?
Dear H.Y.: A recent large trial showed that salt substitutes are a good idea for older adults at high cardiovascular risk. Those who were in the group who switched to a salt substitute had a lower risk of heart attack and stroke than those who continued to use regular salt.
I have occasionally seen very high potassium levels in people who were using blood pressure medications, such as ACE inhibitors and angiotensin receptor blockers. People on these medicines or potassium-sparing diuretics, such as triamterene or spironolactone, should check with their doctors before using a salt substitute and should get blood levels checked periodically.
Readers may email questions to ToYourGoodHealth@med.cornell.edu.